Posted by Phillipa on March 15, 2010, at 19:44:48
In reply to Re: My letter to the FDA » detroitpistons, posted by Phillipa on March 15, 2010, at 19:25:58
Speaking of the FDA look what just came in my mailbox seems like they are paying attention to above. Phillipa
From Medscape Medical News
Long-Term Bisphosphonate Use Linked to Abnormal Bone Formation
March 12, 2010 (New Orleans, Louisiana) An unusual type of bone fracture has been reported in women who have taken bisphosphonates for osteopenia and osteoporosis for more than 4 years, according to 2 studies reported here at the American Association of Orthopaedic Surgeons 2010 Annual Meeting.
"Bisphosphonates are wonderful drugs. They've cut the vertebral fracture rate by 70% and the hip fracture rate by 50%. People die from hip fractures. There has been great enthusiasm for these drugs, and clearly the rate of hip fractures is decreasing," said Joseph Lane, MD, chief of the Metabolic Bone Service at the Hospital for Special Surgery and professor of orthopedic surgery at Weill Cornell Medical College in New York CIty.
But concern is mounting that long-term use might adversely affect bone quality, he added.
There is significant morbidity and mortality associated with osteoporotic fractures. Vertebral fractures can result in chronic disabling pain, and 1 in 5 patients who have a hip fracture die within 1 year, researchers told meeting attendees.
Bisphosphonates have been shown to prevent the rapid loss of bone that occurs during the first years of menopause and to reduce the incidence of fracture in postmenopausal women.
However, there have been reports of "peculiar" fractures that is, low-energy femur fractures that are typically transverse or slightly oblique, diaphyseal, or subtrochanteric, with thickened cortices and a unicortical beak in patients who have been on long-term bisphosphonate treatment. The first report was published in 2005 in a "semi-obscure" journal, Dr. Lane told Medscape Orthopaedics.
In a small prospective study, Dr. Lane and his colleagues obtained bone biopsies from the lateral femurs of 21 postmenopausal women with femoral fractures. Twelve of the women had been on bisphosphonate therapy for an average duration of 8.5 years, and 9 had no history of bisphosphonate use.
They found that the heterogeneities of the mineral/matrix ratio were significantly reduced in the bisphosphonate group by 28%, and the crystallinity of the bone was significantly reduced by 33% (P < .05).
"The biopsies showed that the bone was very, very old," Dr. Lane said. "This suggests to us that suppression of bone turnover, which is what bisphosphonates do [over the] long term, results in a loss of heterogeneity of the tissue properties, and this may be a contributing factor to the risk of atypical fractures that we are starting to see."
In a second unrelated study, Melvin P. Rosenwasser, MD, Robert E. Carroll Professor of Hand Surgery at Columbia University in New York City, and colleagues evaluated the bone structure of 112 postmenopausal women with primary osteoporosis, 62 of whom had been taking bisphosphonates for at least 4 years, and 50 control subjects who were taking only calcium and vitamin D supplements.
They found that bisphosphonate use improved structural integrity early in the course of treatment, but that these gains were diminished as treatment extended beyond 4 years.
"It seems as if there is a plateau of benefit at 4 or 5 years and, after that, the benefit is negated. In the early treatment period, patients using bisphosphonates experienced improvements in all parameters, including decreased buckling ratio and increased cross-sectional area," he said in an interview with Medscape Orthopaedics. "But after 4 years of use, these trends reversed."
Women who are being treated with bisphosphonates should take a drug holiday if they have been on them for 5 years, both investigators told Medscape Orthopaedics.
"These drugs are excellent," Dr. Rosenwasser said. "But women should take some time off of them. Exercise caution. Don't throw them away, but don't stay on them for long periods."
Dr. Lane added that "bisphosphonates are wonderful for preventing fractures. At 5 years, however, go back and talk to your doctor and ask if you should continue the drug or take a rest period. This is what I would tell my patients. Nobody in my field would ever treat a patient past 5 years. We're never going to do that again because our information suggests that you need a rest period."
It would also be a good idea for women who have been on bisphosphonates for more than 5 years to have a test to measure their bone turnover, Dr. Lane said.
However, this can be problematic for a number of reasons. Many physicians do not know how to interpret tests for bone turnover. The tests are controversial, and most insurance companies will not pay for them, "so it's a real problem right now," he said.
The American Society of Bone and Mineral Research has struck a task force on these atypical fractures and is in the process of developing a consensus statement to warn the public, Dr. Lane added. "The goal is to have this available by the fall of 2010, at least to give some guidelines to the public."
Approached for independent comment about these 2 studies, Thomas Moore, MD, director of trauma at Emory University in Atlanta, Georgia, agreed that there is increasing evidence that the long-term use of bisphosphonates can cause spontaneous transverse fractures, particularly in the femur in women.
"The question is whether or not the [US Food and Drug Administration] should put out some warnings about this particular clinical entity. I myself have seen this occur. Women are taking these bisphosphonates for osteoporosis, and in fact they do decrease hip fractures, but these new types of fractures represent a catastrophic complication that really needs to be looked at statistically, and appropriate warnings [need to] be put out."
Dr. Lane, Dr. Rosenwasser, and Dr. Moore have disclosed no relevant financial relationships.
American Association of Orthopaedic Surgeons (AAOS) 2010 Annual Meeting: Abstract 241, presented March 10, 2010; Abstract 339, presented March 11, 2010